Michigan, 2010

Tornado and Hail in Michigan, July 18, 2010

July 18, 2010 · NWS APX · 4 events in 2 counties and zones

A line of showers and thunderstorms moved through Central Lower Michigan early in the afternoon. Behind that line, sunshine allowed the atmosphere to again become unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$34,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of showers and thunderstorms moved through Central Lower Michigan early in the afternoon. Behind that line, sunshine allowed the atmosphere to again become unstable. Meanwhile, a warm front lifted northward to between the M-55 and M-72 corridors. Thunderstorms redeveloped late in the afternoon, and several of them (especially near the warm front) showed a considerable amount of rotation. Only one tornado was confirmed, near Cadillac. There are suspicions that a second touchdown may have occurred as a waterspout on Houghton Lake. That storm did go on to cause wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 18, 3:07 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 3:07 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT SUN JUL 18 2010

.SYNOPSIS.../ISSUED AT 354 PM/

LOW PRESSURE AND TRAILING COLD FRONT OVER EAST WISCONSIN WILL
CROSS NORTHERN LOWER MICHIGAN THIS EVENING...TO BE OVER LAKE HURON
TONIGHT. THIS SYSTEM WILL GENERATE WIDESPREAD SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT. SEVERE WEATHER POSSIBLE
THROUGH LATE EVENING...OVER THE SOUTHERN HALF OF LOWER MICHIGAN
UP THROUGH GLADWIN AND ARENAC COUNTIES. WEAK HIGH PRESSURE WILL
THEN BUILD INTO THE AREA ON MONDAY.

&&

.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT

CURRENT CONVECTION OVER NRN MI IS IN RESPONSE TO A WEAK STORM
SYSTEM MOVING EAST ACROSS LOWER MICHIGAN. THIS SYSTEM IS FORECAST
TO EXIT EAST OF LAKE HURON TONIGHT...WHILE AN AREA OF HIGH
PRESSURE FROM THE NRN PLAINS BUILDS INTO THE WESTERN GREAT LAKES.
THIS AREA OF HIGH PRESSURE WILL BECOME CENTERED OVER THE STATE
MONDAY MORNING. 850/700MB QVECTORS SHOWING WIDESPREAD CONVERGENCE
OVER NRN LWR THIS AFTN...DIMINISHING OVER NW LWR AROUND 21Z BEFORE
DIMINISHING OVER NE LWR AROUND 00Z. A LARGE AREA OF
SUBSIDENCE/QVECTOR DIVERGENCE FROM THE PLAINS...WILL BEGIN TO
SPREAD INTO NW LWR AROUND 00Z BEFORE SPREADING INTO NORTHEAST
LOWER BY 06Z.

A MORE STABLE ATMOSPHERE TO FILTER INTO THE NRN LAKES THIS EVENING.
850MB DEW PTS CURRENTLY AROUND 16C WILL DIMINISH TO AROUND 8C...
WHILE 850/500MB LAPSE RATES DIMINISH FROM 6/7 C/KM TO 4 C/KM.

OVERALL WILL CONTINUE TO MENTION DIMINISHING EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. WILL KEEP SKIES MOSTLY CLOUDY
OVER NRN MI INTO THE OVERNIGHT HOURS...AS A LARGE AREA OF LOW/MID
CLOUDS CURRENTLY OVER WISCONSIN MOVES INTO THE CWA.

SWR

&&

.LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND

WILL ATTEMPT TO KEEP THIS DISCUSSION SHORT AND SWEET...RELYING
HEAVY ON PATTERN RECOGNITION AND LITTLE ON CONVECTIVE FEEDBACK
STREWN MODEL GUIDANCE. RATHER FAR SOUTHWARD DISPLACED NORTHERN
STREAM FLOW...AS PART OF STABLE 4-WAVE NORTHERN HEMISPHERIC
PATTERN...SET TO CONTINUE THROUGH THE DURATION...WITH LITTLE SIGN
OF CHANGE IN THE FORESEEABLE FUTURE (PERSISTENCE OF THIS PATTERN
IS SIMPLY AMAZING!). THIS WILL CONTINUE TO PLACE NORTHERN MICHIGAN
TANTALIZING CLOSE TO BEST STORM FORMING THERMAL/MOISTURE GRADIENT
(BUT YOU KNOW WHAT THEY SAY ABOUT "CLOSE"...IT ONLY COUNTS
IN....(YOU FILL IN THE REST))....WITH PATTERN RECOGNITION STRONGLY
ARGUING THIS AXIS REMAINING NEARLY FIXED JUST OFF TO OUR SOUTH.
FORECAST CONCERNS CENTER ON IF WE WILL SEE ANY ACTIVITY FROM THIS
CYCLIC THUNDERSTORM PRODUCING ZONE.

WEAK HIGH PRESSURE AND SOMEWHAT DRIER AIR PUSHES INTO THE NORTH
WOODS TO KICK OFF THE NEW WORK WEEK...LEADING TO GENERALLY PARTLY
CLOUD SKIES AND DRY CONDITIONS THROUGH TUESDAY. SOMEWHAT CONCERNED
ABOUT AFTERNOON ISOLATED SHOWERS AND STORMS FORMING EACH AFTERNOON
(ESPECIALLY TUESDAY) IN CLIMATOLOGICALLY FAVORED NORTHEAST LOWER AND
INTERIOR EASTERN UPPER CONVERGENCE ZONES AS WEAK PRESSURE GRADIENT
ALLOWS LAKE INDUCED TURNING OF THE SYNOPTIC WIND FIELD. CONFIDENCE
TOO LOW TO INCLUDE...WITH QUICK PERUSE OF MODEL DERIVED SOUNDINGS
SHOWING SOMEWHAT WARM MID LEVELS AND MARGINAL BOUNDARY LAYER
MOISTURE. STILL...SEEMS LIKE THESE ZONES FIND AWAY EVEN IN MARGINAL
CONDITIONS...AND WOULD NOT ENTIRELY BE SURPRISED TO SEE ISOLATED
SHOWER AND STORM MENTION IN FUTURE FORECASTS. TEMPERATURE ADVECTION
PROPRIETIES RATHER NEUTRAL BOTH DAYS...FAVORING NEAR SEASONABLE HIGH
TEMPERATURES IN THE 70S TO LOWER 80S.

AS MENTIONED...FOLLOWING SIMPLE PERSISTENCE AND PATTERN RECOGNITION
CONTINUES TO SUGGEST MUCH OF THE EXTENDED WILL REMAIN DRY AS ACTION
REMAINS ACROSS THE SOUTHERN LAKES AND NORTHERN OHIO VALLEY.
CONTINUED SCALE-BACK METHODOLOGY SET FORTH YESTERDAY...REMOVING EVEN
MORE PERIODS OF SHOWERS AND STORMS. DID NOT WANT TO GO COMPLETELY
DRY WITH THE BOUNDARY SO CLOSE...SO DID RELY ON AVAILABLE GUIDANCE FOR
DISCERNIBLE WAVES TRAVERSING THE QUASI-STATIONARY FLOW
(HOWEVER...EVEN THESE ARE NEARLY IMPOSSIBLE TO TIME AT THIS EARLY
JUNCTURE) FOR MAINTENANCE OF RAIN MENTION. USING THE LEAST
CONTAMINATED AND MOST PERSISTENT ECMWF FOR A BEST GUESS WITH THE
ABOVE SUGGESTS ONE LOW AMPLITUDE WAVE CUTTING ACROSS THE AREA
TUESDAY NIGHT...WITH A SOMEWHAT STRONGER ONE FRIDAY NIGHT AND
SATURDAY. EVEN IF THESE DO COME TO FRUITION (GOOD LUCK WITH
THAT)...ONGOING CONVECTION TO OUR SOUTH MAY BE VERY EFFECTIVE IN
ROBBING NORTHWARD SURGING MOISTURE AHEAD OF THESE SYSTEMS. AS
SUCH...WILL CONTINUE TO RUN WITH JUST A SLIGHT CHANCE/LOW CHANCE
MENTION FOR THESE PERIODS. TEMPERATURES PRETTY MUCH REMAINING
STEADY-STATE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND
80S...AND OVERNIGHT LOWS IN THE 50S AND 60S.

MSB

&&

.MARINE.../ISSUED AT 354 PM/

MARINE...WINDS/WAVES WILL BE RELATIVELY LIGHT ON THE LARGE SCALE
THRU TONIGHT AS LOW PRESSURE MOVES ACROSS LOWER MI. HOWEVER...
LOCALLY HIGHER WIND/WAVES POSSIBLE IN STRONGER THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS LAKE HURON. HIGH
PRESSURE BUILDING INTO THE REGION TO START THE NEW WORK WEEK
SHOULD SET THE STAGE FOR GOOD BOATING WEATHER...WITH DRY
CONDITIONS AND LIGHT WINDS/LOW WAVE HEIGHTS PREVAILING.

MSB

&&

.AVIATION.../ISSUED AT 209 PM/...VALID FOR 18Z TAFS

A STORM SYSTEM MOVING OVER LOWER MICHIGAN...WILL EXIT EAST OF THE
GREAT LAKES AROUND 06Z...WHILE AN AREA OF HIGH PRESSURE BUILDS
INTO THE UPPER MIDWEST AND WRN LAKES. VFR CIGS AND VSBYS WITH
SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WILL DIMINISH
TO MVFR BY THIS EVENING BEHIND THE EASTWARD EXITING STORM SYSTEM.
CIGS TO IMPROVE TO VFR MONDAY AFT 14Z.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 18, 4:36 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
536 PM EDT SUN JUL 18 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
536 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH SUNSET SOUTH OF
M-72. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN
TUESDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. DETAILS REGARDING
EXACT TIMING AND LOCATION WILL BE DETERMINED AS THESE DAYS APPROACH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET.

MSB/JZ

In the hours before

Special weather statement, Jul 18, 2:10 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT SUN JUL 18 2010

MIZ026-181930-
GRAND TRAVERSE MI-
310 PM EDT SUN JUL 18 2010

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING THUNDERSTORM NEAR LAKE ANN...OR 10 MILES SOUTHWEST OF
TRAVERSE CITY...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TRAVERSE CITY STATE PARK AND TRAVERSE CITY AROUND 325 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Wexford

When
July 18, 5:50 PM EST
Where
Wexford County, 1.47 mi SSE of Cadillac
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.230, -85.390

Tornado, Wexford

When
July 18, 5:56 PM EST to 5:57 PM EST
Where
Wexford County, 2.13 mi SSE of Lake Cadillac to 2.17 mi SSE of Lake Cadillac
Rating
EF0
Path length
0.08 mi
Path width
100 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
44.200, -85.410

A brief EF0 tornado touchdown occurred south of Cadillac. The only property damage was the loss of a roof from an outbuilding at a lumber yard. Maximum winds were estimated at 65 mph.

Thunderstorm Wind, Roscommon

When
July 18, 6:17 PM EST
Where
Roscommon County, 1.85 mi SSW of Houghton Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
44.374, -84.761

Numerous trees downed in the Long Point area, along the north shore of Houghton Lake.

Thunderstorm Wind, Roscommon

When
July 18, 6:30 PM EST to 6:32 PM EST
Where
Roscommon County, 0.68 mi NW of (Htl)houghton Lake A to 1.39 mi ENE of Prudenville
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
44.356, -84.681

Several trees were downed, and many others were damaged, along the northeast shore of Houghton Lake, and extending inland a bit from Prudenville. One home east of Prudenville was struck by a falling tree. A man on the porch of the home suffered minor injuries from broken glass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253139, 253143, 253140, 253141.